Russian opposition politician Alexei Navalny is in a coma in a Siberian hospital after drinking a cup of tea that his spokeswoman said she believed was laced with poison.
Mr Navalny, 44, was in intensive care and on an artificial lung ventilator, spokeswoman Kira Yarmysh said on social media.
A fierce critic of President Vladimir Putin, Mr Navalny started feeling ill when returning to Moscow from Tomsk in Siberia by plane on Wednesday morning, Ms Yarmysh said.
"We assume that Alexei was poisoned with something mixed into his tea. It was the only thing that he drank in the morning. Doctors say the toxin was absorbed faster through the hot liquid. Alexei is now unconscious," Ms Yarmysh said.
She did not say who she believed may have poisoned Mr Navalny, but said police had been called to the hospital.
However, one of the doctors there said it was not certain that he had been poisoned. Doctor Anatoly Kalinichenko said "natural poisoning" was one of several diagnoses being considered and tests were being carried out.
Mr Navalny, a lawyer and anti-corruption activist, has served many stints in jail in recent years for organising anti-Kremlin protests and has been physically attacked in the street by pro-government activists.
He has helped investigations into what he has said are outrageous examples of official corruption.
Russia holds regional elections next month and Mr Navalny and his allies have been preparing for them, trying to increase support for candidates which they back.
On Wednesday he posted a picture on Instagram of himself smiling while taking a selfie with some members of the public.
"To defeat the candidates of the main political party United Russia, more volunteers are needed," he said in the post.
"The party in power has a lot of money, but we can only count on the help of good, honest people."
Tatyana Shakirova, a spokeswoman for the regional health ministry in Omsk, said: "We confirm that Alexei Navalny has been hospitalised in Omsk and that doctors assess his condition as serious ... Doctors are doing everything possible to stabilise his condition."
"The poisoning version is one of several versions being considered. It's not possible now to say what the reason was."
Passenger Pavel Lebedev posted an account of what he saw on social media.
"At the start of the flight he went to the toilet and didn't come back. He started feeling really sick. They struggled to bring him round and he was screaming in pain."
Mr Navalny had drunk a cup of tea at a Tomsk airport cafe before boarding his flight, Ms Yarmysh said. The Interfax news agency quoted the cafe's owners as saying they were checking CCTV cameras to try to establish what had happened.
Mr Navalny's plane later made an emergency landing in Omsk so that he could be rushed to hospital. Footage posted on social media by a fellow passenger showed a motionless Mr Navalny being stretchered into an ambulance by medics.
S7, the airline he was travelling with, said Mr Navalny had started feeling very ill soon after take-off and the captain had decided to make an emergency landing at a nearby airport.
He had not eaten or drunk anything on board, it said.
Ms Yarmysh drew a parallel with an incident last year in which Mr Navalny suffered an acute allergic reaction that one doctor said could have resulted from poisoning with an unknown chemical.
"Obviously the same has been done to him now," Ms Yarmysh said.
The European Court of Human Rights has ruled that Russia's arrests and detention of Navalny in 2012 and 2014 were politically-motivated and violated his human rights, a ruling Moscow called questionable.